AP NEWS

Readers Offer Their Own Insight

March 29, 2019

Hello dear readers, and welcome to another monthly letters column. We’d like to begin by revisiting a recent column about valsartan, a blood pressure medication that is the subject of a Food and Drug Administration recall. The recall is due to impurities found in certain lots of the drug. Since this was a selective recall associated with specific manufacturers only, we included websites where readers can check whether their own prescriptions are affected. Apparently, these sites didn’t make it into every print edition of the column, so we’re repeating the information here today. In the time since our column ran, the valsartan recall has spread to include additional manufacturers of the drug. Find the list of recalled valsartan drugs at www.fda.gov/downloads/Drugs/DrugSafety/UCM615703.pdf. For a list of valsartan meds not part of the recall: www.fda.gov/downloads/Drugs/DrugSafety/UCM615704.pdf. ■ After a column about chickenpox, quite a few of you weighed in to urge anyone who has had chickenpox to get the shingles vaccine. We heartily agree. Unfortunately, there is presently a shortage of the new vaccine, Shingrix, which provides better protection than the older one. For local availability, check vaccinefinder.org and Shingrix.com. ■ We recently wrote about post-operative cognitive dysfunction, a condition that can arise in some patients, particularly older ones, following surgery under general anesthesia. A nurse from Nebraska asked us to point out that among the risk factors for this condition, in which patients experience post-surgical disruption to memory and cognition, are alcohol use and abuse. Patients and caretakers should make the medical team aware of alcohol consumption prior to surgery. ■ Asthma has come up in several recent columns. A caseworker who visits families wondered whether the essential oil diffusers she sees in some homes might play a role in asthma flares. The answer is yes. Studies have shown that some diffused essential oils, including eucalyptus, lavender and others, release volatile organic compounds into the air. These can act as triggers for bronchospasm. ■ We’ve had several letters in which, for reasons relating to menopause or hysterectomy, women wonder whether they should try hormone replacement therapy. Hormone replacement therapy has a range of potential side effects. Only in severe cases should HRT be recommended. In our opinion, HRT should never be used in menopausal women who are asymptomatic. A free and useful app that we recommend to patients dealing with the effects of menopause is MenoPro. ASK THE DOCTORS appears every Monday, Wednesday and Friday. It is written by Eve Glazier, M.D., and Elizabeth Ko, M.D. Send questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095.